Heavy Snow, Western Passaic
- When
- January 21, 7:00 AM EST
- Where
- Western Passaic forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.034, -74.300 (the zone’s center; the record gives no point)
A low pressure system developed off the mid Atlantic coast Saturday afternoon and moved northeast, passing east of Long Island early Sunday. With abundant low level moisture and cold air in place, light intermittent precipitation occurred Saturday afternoon.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A low pressure system developed off the mid Atlantic coast Saturday afternoon and moved northeast, passing east of Long Island early Sunday. With abundant low level moisture and cold air in place, light intermittent precipitation occurred Saturday afternoon. As the low intensified, heavy precipitation developed and moved east across the area. Heavy snow occurred across Passaic County. Further east and south, precipitation developed as light freezing rain and sleet, which was followed by a heavy snowfall. The ice coating caused a significant impact to travelers and caused delays at local area airports. Following an ice coating of up to 0.10 inches, snowfall amounts generally ranged from 5 to 8 inches. Here are specific snowfall amounts for:Passaic County: from 6 inches at Greenwood Lake to 7 inches at Charlottesburg.Bergen County: from 4 inches at Fair Lawn to 6.5 inches at Rutherford. At Teterboro Airport, 5 inches was measured. Essex County: from 4.2 inches at Newark Airport to 5.2 inches at West Caldwell.Hudson County: from 4.5 inches at Kearny to 6 inches at Secaucus.Union County: from 5 inches at Elizabeth to 6 inches at Roselle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jan 21, 3:20 AM EST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 320 AM EST SUN JAN 21 2001 CURRENT STLT PIX SHOWG UPR LO ENTERG SRN NJ. SHUD BE UPON US SOON. ON THE E END OF LI WE FINALLY WENT OVR TO SOLID PCPN. JFK IS GETTG SNO INCRS...AS PER FCST. 06Z SOUNDG FROM OKX AVBL. WRKZFP IN AWIPS. ZNS WIBIS 4A. EWR 34 25 37 27 / 80 0 0 10 MGJ 26 19 33 16 / 80 0 0 0 DXR 26 19 33 16 / 80 0 0 0 NYC 34 25 37 27 / 80 0 0 10 ISP 33 22 36 20 / 80 0 0 0 GON 33 22 36 20 / 80 0 0 0 .OKX... CT...WINTER STORM WARNING UNTIL 1000 AM EST SUNDAY FOR ZONES CTZ005>012. NJ...WINTER STORM WARNING UNTIL 1000 AM EVST SUNDAY FOR ZONES NJZ002>006...NJZ011. NY...WINTER STORM WARNING UNTIL 1000 AM EST SUNDAY FOR ZONES NYZ067>081. GALE WARNING...ANZ338-335-330-355-353-350- WOOLDRIDGE
CTZ005>012-NJZ002>006-011-NYZ067>081-211600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 400 AM EST SUN JAN 21 2001 ...THE NATIONAL WEATHER SERVICE CONTINUES THE WINTER STORM WARNING THROUGH 10 AM... A STRONG LOW PRESSURE SYSTEM SOUTHEAST OF LONG ISLAND WILL MOVE INTO THE GULF OF MAINE LATER TODAY. MEANWHILE...A UPPER AIR DISTURBANCE WILL MOVE OVER OUR REGION AROUND DAYBREAK. THIS LOW ALOFT WILL PRODUCE PERIODS OF SNOW...HEAVY AT TIMES. A RUMBLE OF THUNDER IS ALSO POSSIBLE. BY LUNCH TIME THE DISTURBANCE SHOULD BE IN NEW ENGLAND AND OUR HEAVY SNOWS WILL HAVE TAPER OFF TO SCATTERED SNOW SHOWERS. THE SCATTERED SNOW SHOWERS WILL END SHORTLY THERE AFTER. TOTAL ACCUMULATIONS 6 TO 10 INCHES WELL INLAND...5 TO 8 INCHES ACROSS THE METRO AREA AND 4 TO 7 ACROSS LONG ISLAND AND COASTAL CONNECTICUT ARE PROBABLE. ACROSS PORTIONS OF THE REGION...THE SNOW WILL FALL WHERE THERE HAD BEEN PERIODS OF PROTRACTED FREEZING RAIN...ESPECIALLY ACROSS LONG ISLAND AND COASTAL CONNECTICUT. THIS COULD MAKE AREA ROADWAYS TRECHEROUS. IF DRIVING THIS MORNING PLEASE MAKE TO TO MAINTAIN PROPER VEHICULAR SEPARATION FOR SAFETY. ADDITIONALPLY ALLOW PLENTY OF TIME TO ARRIVE AT YOUR DESTINATION. WOOLDRIDGE
The national radar mosaic for the moment the first event began.
4 winter storm, 2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, January 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5228741, 5228742, 5228743, 5228744, 5228745, 5228746.